Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 65, NWS Nashville, TN

May 22, 20014 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 22, 2001, 12:33 AM CDT for 4 counties in Tennessee. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 2001, 12:33 AM CDT (05:33 UTC)
Expired
May 22, 2001, 1:00 AM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Bedford County, TN, Cannon County, TN, Coffee County, TN, Rutherford County, TN

The radar

The Nashville radar (KOHX), 71 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 12:35 AM CDTThunderstorm Wind 50 ENortheast Portion, TNHighway dept. reported one or 2 trees down.
May 22, 12:45 AM CDTThunderstorm Wind 50 EReadyville, TNHighway dept. reported 2 or 3 trees down.
May 22, 1:00 AM CDTThunderstorm Wind 50 EHillsboro, TNHighway dept. reported a tree down on Praire Plains Rd.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 220534
SVRBNA

TNC003-015-031-041-149-220600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1233 AM CDT TUE MAY 22 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BEDFORD COUNTY IN TENNESSEE
  CANNON COUNTY IN TENNESSEE
  NORTHWESTERN COFFEE COUNTY IN TENNESSEE
  DE KALB COUNTY IN TENNESSEE
  SOUTHEASTERN RUTHERFORD COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF WOODBURY
  THIS INCLUDES THE CITY OF SMITHVILLE

* UNTIL 100 AM CDT

* AT 1224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 26 MILES SOUTHWEST OF WOODBURY...OR ABOUT 6
  MILES NORTH OF SHELBYVILLE...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER WOODBURY AT 1250 AM CDT
  8 MILES SOUTHWEST OF SMITHVILLE AT 100 AM CDT

DAMAGING WINDS AND HAIL WITH TORRENTIAL RAINFALL ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

$$

LAT...LON 3565 8648 3548 8629 3592 8575 3608 8594

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 8:30 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 21, 8:30 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
830 PM CDT MON MAY 21 2001

LATEST SURFACE ANALYSIS PLACING COLD FRONT NEAR SDF-MKL-LCH LINE
...WITH WEAK SURFACE WAVE ACROSS CENTRAL MS. BAND OF SHOWERS/TSTMS
OCCURRING ALONG FRONT...AS WELL AS...ALONG PRE-FRONTAL BOUNDARY
STRETCHING ACROSS SE MIDDLE TN DOWN INTO NW AL.

LATEST VARIOUS NEW MODELS SUGGESTING CONVECTION WILL STAY TOGETHER
AS LOW-LEVEL CONVERGENCE/INSTABILITY REMAIN FAVORABLE WELL INTO
THE OVERNIGHT HOURS. COLD FRONT EXPECTED TO PASS BNA 06Z-09Z AS
WAVE SLOWS PROGRESS SOME. PRECIP STILL INDICATED BACK INTO EERN
AR...SO PRECIP LIKELY TO HANG AROUND CWA MUCH OF NIGHTTIME HOURS.

WILL CONTINUE HIGH POP SCENERIO AS IS CURRENTLY RUNNING...BUT WILL
MAKE A FEW COSMETIC CHANGES TO CLEAN UP ZONES SOME. TEMPS STILL
SEEMINGLY IN BALL PARK...WITH LITTLE CHANGE EXPECTED.

07
.BNA...NONE.

In the hours before

Local storm report, May 21, 8:22 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
822 PM CDT MON MAY 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    DELLROSE                  TN   1.75 INCH HAIL
05/21/01   LINCOLN                        GOLFBALL SIZE HAIL
                                          AND A TREE DOWN
                                          REPORTED BY EMA

0801 PM    COLDWATER                 TN   1.00 INCH HAIL
05/21/01   LINCOLN                        QUARTER SIZE HAIL
                                          REPORTED BY EMA

08

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:47 PM CDTSevere Thunderstorm WarningOHXLincoln28 min
May 22, 12:33 AM CDTSevere Thunderstorm WarningOHXDeKalb27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.